(Photo: Metro Creative Stock)

(Photo: Metro Creative Stock)

Interior Health issues drug supply advisory for the Okanagan region

Very high doses of fetanyl and benzos have been found in drug supplies

Interior Health has issued a drug supply advisory for the Okanagan, urging people to check their drugs before use.

The advisory warns of very high fetanyl amounts combined with benzodiazepines which are causing overdoses in the region. Fetanyl and benzos are mostly being found in drugs sold as “down” but can also be found in stimulants such as methamphetamine and cocaine, according to Interior Health. Those who partake in these drugs have a very high risk of overdose and long periods of unconsciousness or sleepiness, as well as black outs or memory loss.

“Naloxone does not work on benzos, but naloxone will work on the opioid overdose symptoms. After giving breaths and naloxone, the person may begin breathing normally, but may not wake up. More doses of naloxone should only be given if the person is not breathing normally (less than 10 breaths a minute). If the person is breathing normally but remains unconscious, place in a recovery position and stay with them until emergency services arrive,” wrote Interior Health.

Those who are looking to get their drugs checked can go to the supervised consumption service in downtown Kelowna. They can also get their drugs checked at the UBCO Harm Reduction Program in Kelowna, Penticton and Vernon as well as at ASK Wellness Penticton.

Here are some things to keep in mind to reduce the risk of overdose:

· Mixing substances increases the risk of overdose. This includes alcohol and prescription drugs.

· Use with another person nearby or have someone check on you.

· Consider using the Lifeguard app which can connect you with 911 emergency responders if you overdose.

· When using your substance start with a small amount, then go slow.

· Use an overdose prevention or supervised consumption site, if available.

· Know how to respond to an overdose: call 911, give rescue breaths and naloxone.

READ MORE: UBCO study shows link between microdosing psychedelics, reduced anxiety and depression


@paulatr12
paula.tran@kelownacapnews.com

Like us on Facebook and follow us on Twitter and subscribe to our daily newsletter.

BC HealthDrugsHealth and wellnessinteriorbcOkanagan